Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 3, NWS Elko, NV

January 12, 2014Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jan 12, 2014, 2:00 AM PST for Elko County, White Pine County, Nevada. It took effect at Jan 12, 2014, 4:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 2:00 AM PST (10:00 UTC)
In effect from
Jan 12, 2014, 4:00 AM PST
Expired
Jan 12, 2014, 6:08 PM PST
In force
14 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WWUS75 KLKN 121000
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
200 AM PST SUN JAN 12 2014

...STRONG AND GUSTY WEST WINDS IN ELKO COUNTY TODAY...

.STRONG NORTHWEST FLOW WILL CONTINUE OVER ELKO COUNTY TODAY. WEST
TO NORTHWEST WINDS WILL PERSIST THROUGH THIS AFTERNOON...WITH THE
STRONGEST WINDS ON PASSES...SUMMITS...AND EAST OF MOUNTAIN RANGES.
WINDS ARE EXPECTED TO QUICKLY SUBSIDE THIS EVENING.

NVZ031-033-034-039-130300-
/O.NEW.KLKN.WI.Y.0003.140112T1200Z-140113T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
200 AM PST SUN JAN 12 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS...WEST TO NORTHWEST AT 20 TO 35 MPH WITH GUSTS TO 45 MPH.
  STRONGER LOCALIZED GUSTS NEAR 60 MPH WILL OCCUR ON THE HIGHER
  TERRAIN AND WIND PRONE LOCATIONS.

* TIMING...WINDS WILL REMAIN STRONG ALL DAY TODAY BEFORE
  DIMINISHING QUICKLY AFTER SUNSET THIS EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS... 
  PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER...SECRET 
  PASS...LAMOILLE CANYON...HARRISON PASS. 

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT. HIGH
  PROFILE VEHICLES SHOULD USE EXTRA CAUTION. CROSS WINDS AND
  SUDDEN GUSTS WILL BE MOST INTENSE ON NORTH-SOUTH ROADWAYS SUCH
  AS U.S. HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
2 follow-up statements
197 
WWUS75 KLKN 122221
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
221 PM PST SUN JAN 12 2014


NVZ031-033-034-039-130300-
/O.CON.KLKN.WI.Y.0003.000000T0000Z-140113T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
221 PM PST SUN JAN 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS...WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. 

* TIMING...WINDS WILL BEGIN TO DECREASE AFTER SUNSET.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS...
  PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER... SECRET
  PASS...LAMOILLE CANYON...HARRISON PASS.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT. HIGH 
  PROFILE VEHICLES SHOULD USE EXTRA CAUTION. CROSS WINDS AND 
  SUDDEN GUSTS WILL BE MOST INTENSE ON NORTH-SOUTH ROADWAYS 
  SUCH AS U.S. HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
044 
WWUS75 KLKN 130208
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
608 PM PST SUN JAN 12 2014

NVZ031-033-034-039-130315-
/O.CAN.KLKN.WI.Y.0003.000000T0000Z-140113T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
608 PM PST SUN JAN 12 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS MUCH OF ELKO COUNTY HAVE DECREASED TO BELOW WIND ADVISORY
THRESHOLDS. WIND SPEEDS THIS EVENING WILL GENERALLY BE FROM 10 TO
20 MPH WITH GUSTS TO 30 MPH...DECREASING AFTER MIDNIGHT.
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 12, 2:00 AM PST, 0 minutes earlier.

Area forecast discussion, Jan 12, 2:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PST SUN JAN 12 2014

.SYNOPSIS...CLOUDS AND SCATTERED SNOW SHOWERS WILL PERSIST ACROSS
NORTHEAST NEVADA TODAY...ALONG WITH STRONG GUSTY WINDS MAINLY ACROSS
NORTHERN AND EASTERN ELKO COUNTY. STRONG HIGH PRESSURE WILL BRING
AN EXTENDED PERIOD OF DRY WEATHER TO NEVADA NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH TUESDAY.

VIGOROUS SHORTWAVE WILL EXIT INTO WESTERN UTAH BY 4 AM. BAND OF
RAIN/SNOW SHOWERS TRAILING ALONG/BEHIND THE COLD FRONT ACROSS
CENTRAL NEVADA WILL END BY SUNRISE. JET DYNAMICS AND LIFT WERE
IMPRESSIVE WITH THIS SYSTEM, ENOUGH TO GENERATE A RARE JANUARY
LIGHTNING STRIKE BETWEEN WELLS AND HD SUMMIT AROUND MIDNIGHT.
STRONG NW WINDS IN PROGRESS THIS MORNING AT THE TYPICAL POST-
FRONTAL WIND PRONE LOCATIONS OF TONOPAH AND WENDOVER.

TODAY...OVERRUNNING MOISTURE WILL SPILL INTO NE NEVADA, PRODUCING
THICK CLOUDS AND SOME SCATTERED SNOW SHOWERS FOCUSED ON THE
HIGHER TERRAIN OF ELKO COUNTY. 00Z GFS MOST ROBUST WITH THIS,
FORECASTING ANOTHER INCH OR SO AROUND JARBIDGE AND NORTHERN ELKO
COUNTY. LARGER IMPACT TODAY WILL BE THE WIND, AS VERY STRONG NW
FLOW /700 MB WINDS OF 50-60 KTS/ CONTINUES MAINLY ACROSS ELKO
COUNTY, WEAKER ELSEWHERE. ISSUED ANOTHER WIND ADVISORY FOR
NORTHERN ELKO COUNTY, EASTERN ELKO COUNTY EAST OF THE RUBIES
INCLUDING WEST WENDOVER, AND THE RUBY MTNS/EAST HUMBOLDT RANGE.
THE ADVISORY WILL BE IN EFFECT ALL DAY, AND IS SET TO EXPIRE AT
7 PM THIS EVENING. WIND GUSTS OF 45 MPH WILL BE COMMON, WITH A FEW
GUSTS APPROACHING HIGH WIND WARNING CRITERIA ON THE FAVORED
SUMMITS/PASSES AND DOWNWIND OF THE RUBY MOUNTAINS. W/NW WINDS WILL
BE VERY STRONG ON THE RUBIES TODAY, WITH GUSTS OF 60-70 MPH LIKELY.
IF PLANNING WEEKEND OUTDOOR ACTIVITIES TAKE NOTE. AWAY FROM THE
ADVISORY AREA, W/NW WINDS WILL BE MUCH WEAKER, BUT STILL BREEZY AT
15-25 MPH FOR ALL OTHER ZONES. ANY COLD AIR ADVECTION BEHIND THE
DEPARTING SHORTWAVE THIS MORNING WILL BE QUICKLY REPLACED BY WARM
AIR ADVECTION AHEAD OF THE INCOMING HIGH PRESSURE RIDGE THIS
AFTERNOON. THUS, NOT MUCH COLDER THAN SATURDAY WITH HIGHS MAINLY
IN THE UPPER 30S.

MONDAY AND TUESDAY...STRONG HIGH PRESSURE OVER THE EASTERN
PACIFIC, THAT HAS DOMINATED OUR WEATHER MOST OF THIS WINTER, WILL
AGGRESSIVELY BUILD INTO THE WESTERN GREAT BASIN. MODELS
UNANIMOUSLY PLACE A 585 DM UPPER HIGH NW OF SAN FRANCISCO MONDAY
AFTERNOON, AND EXPAND IT EAST AS AN IMPRESSIVE 586-587 DM UPPER
HIGH OVER NORTHERN CALIFORNIA TUESDAY AFTERNOON. CLOUDS AND WINDS
WILL STEADILY DECREASE MONDAY THROUGH TUESDAY AS HEIGHTS BUILDS
AND THE ATMOSPHERE WARMS ALOFT, WITH LIGHT WINDS AND A CLEAR SKY
EXPECTED BY TUESDAY. GFS BUFR SOUNDINGS REVEAL INVERSIONS
DEVELOPING ACROSS NEVADA TUESDAY AFTERNOON, AS 700 MB TEMPS
APPROACH 0C. CONTINUE TO FEEL THE LACK OF APPRECIABLE SNOW COVER
WILL KEEP THE STRENGTH OF THE INVERSIONS IN CHECK, AT LEAST IN OUR
PART OF THE GREAT BASIN. AFTERNOON HIGHS MONDAY AND TUESDAY IN THE
MID TO UPPER 30S IN ANY INVERTED VALLEYS, WITH 40S ELSEWHERE.

TURNER

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. PACIFIC HIGH
PRESSURE WILL BE THE DOMINANT FACTOR IN THE LONG TERM PERIOD. THE
STRENGTH AND AMPLITUDE OF THE PACIFIC RIDGE FEATURE WILL BE AT
MAXIMUM VALUE TUESDAY NIGHT WITH THE RIDGE AXIS CUTTING ALONG THE
CALIFORNIA COASTLINE. THEREAFTER...THE RIDGE WILL UNDERGO
DE-AMPLIFICATION AND VERY SLOWLY PROGRESS EAST ACROSS THE GREAT
BASIN AND INTO UTAH. NO PRECIPITATION IS EXPECTED WITH NO WIND
CONCERNS. PERSISTENCE IS THE KEY TO DAYTIME HIGHS AND OVERNIGHT LOWS
IN THIS DRY PATTERN. HIGH TEMPERATURES WILL GENERALLY RANGE FROM THE
40S ACROSS NORTHERN NEVADA TO THE MID 50S SOUTH OF HIGHWAY 50 IN
CENTRAL NEVADA. LOW TEMPERATURES WILL GENERALLY RANGE FROM THE TEENS
TO THE MID 20S.

&&

.AVIATION...SHOWERS MAY IMPACT KWMC KEKO AND KELY TODAY...AND KEKO
THROUGH TONIGHT...WITH INTERMITTENT MVFR CIGS...AS A LOW PRESSURE
SYSTEM MOVES EAST OF THE STATE. WINDS MAY REMAIN GUSTY AT KEKO AND
KTPH THROUGH THE MORNING HOURS AS WELL. LOW CLOUDS WILL HOVER OVER
THE TAF SITES THROUGH DAYBREAK MONDAY MORNING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM PST THIS
EVENING FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY.

&&

99/92/92
Hazardous weather outlook, Jan 11, 7:50 PM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
750 PM PST SAT JAN 11 2014

NVZ031-130400-
NORTHERN ELKO COUNTY-
750 PM PST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NVZ030-034-036>040-130400-
HUMBOLDT COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-
750 PM PST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NVZ033-035-041-130400-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHEASTERN NYE COUNTY-
750 PM PST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.